Tags: cancer | patient | hair | darkens | new | drugs

Cancer Patient Hair Darkens While Taking New Drugs

Image: Cancer Patient Hair Darkens While Taking New Drugs

Cancer patients taking a new round of drugs saw their gray hair darken instead of fall out. (Andrey Popov/Dreamstime)

Friday, 21 Jul 2017 07:52 PM

Doctors aren't sure why a new round of cancer drugs is causing patients' gray hair to darken.

Chemotherapy is notorious for making hair fall out, but the 14 patients involved were all being treated with new immunotherapy drugs that work differently and have different side effects, The Associated Press reported. A Spanish study suggests that may include restoring hair pigment, at least in patients with lung cancer.

With the first patient, "we thought it could be an isolated case," said Dr. Noelia Rivera, a dermatologist at Autonomous University of Barcelona.

But she said the research team found the same thing when they asked other patients for photos from before treatment.

The 14 cases were among 52 lung cancer patients being followed to see whether they developed bad side effects from the drugs — Keytruda, Opdivo and Tecentriq.

While most patients did not have a color change, the 14 cases suggest it's not an isolated finding. In 13 patients, hair turned darkish brown or black. In one patient, it turned black in patches.

In another odd twist, the same drugs have been linked previously with hair losing color in patients with another cancer, melanoma.

All but one of the 14 patients in the Spanish study had at least stable disease and responded better to treatment than other patients, suggesting that hair darkening might be an indication that the drugs are working, the researchers said.

Rivera said they are continuing the study to search for an explanation and to see if the cases are just a fluke.

"It's a fascinating report — one of those things that comes out of the blue," said Dr. June Robinson, a Northwestern University research professor in dermatology. Robinson is also editor of the medical journal JAMA Dermatology, which published the study online this month.

She said the results deserve a deeper look but cautioned that it's way too soon to suggest that they might lead to new treatments for gray hair.

Rivera noted that the study drugs have serious side effects that make them unsafe for healthy people. But if it's confirmed that they do change hair color, a different drug could be developed to treat gray hair, she said.

The pharmaceutical industry has previously capitalized on unexpected drug side effects; examples include the male pattern baldness drug Propecia, the eyelash growing drug Latisse, and Botox anti-wrinkle injections. Active ingredients in these drugs were initially approved to treat enlarged prostates, eye pressure problems, and eye muscle spasms.

© Copyright 2017 The Associated Press. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.

 
1Like our page
2Share
TheWire
Doctors aren't sure why a new round of cancer drugs is causing patients' gray hair to darken.
cancer, patient, hair, darkens, new, drugs
409
2017-52-21
Friday, 21 Jul 2017 07:52 PM
Newsmax Inc.
 

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
America's News Page
© Newsmax Media, Inc.
All Rights Reserved